In vitro fertilization product (Endometrin) recalled due to possible problems with effectiveness

Starting date:
November 22, 2013
Posting date:
November 22, 2013
Type of communication:
Information Update
Subcategory:
Drugs
Source of recall:
Health Canada
Issue:
Important Safety Information
Audience:
General Public
Identification number:
RA-36939

Issue

Ferring Pharmaceuticals, in consultation with Health Canada, is voluntarily recalling two lots of Endometrin (100 mg progesterone tablet), a prescription medication used during in vitro fertilization. The lots (0804.209A-1 and 0804.219A-1) were released in July and September of 2013, according to the company.

The voluntary recall is a precautionary measure due to the potential damage of tablets from a packaging equipment malfunction that has caused brown discolouration of some tablets and/or blister packs. As a result, the company has informed Health Canada that the discoloured tablets could potentially be altered, which could affect the therapeutic effectiveness of the product and lead to early pregnancy loss.

According to the company, the problem has occurred with different lots in other countries but has not been seen with the lots in Canada to date.

Health Canada has not received any reports of adverse events as of November 15, 2013 associated with Endometrin. Ferring Pharmaceutical has also indicated that it has not received any reports of adverse events for this product.

Health Canada is monitoring the recall and will update Canadians should new information be identified.

Advice to patients:

  • Patients are advised to contact their healthcare professional if they have any concerns or questions about Endometrin.
  • Patients should not stop taking their medication without consulting with their healthcare professional.

Advice to healthcare professionals:

  • Ferring Pharmaceuticals will be issuing a Dear HealthCare Professional Letter officially notifying implicated healthcare professionals of the voluntary recall of two lots of Endometrin.
  • This is a precautionary measure as there have been no reports of discoloured tablets or packages in Canada.
  • The discolouration results from a packaging equipment malfunction which may damage the tablets and impact treatment effectiveness.

Media enquiries

Health Canada
(613) 957-2983

Public enquiries

(613) 957-2991
1-866 225-0709